Taking too many medications at the same time could lead to repeated fainting episodes, a recent study reveals.
"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, David Friedman, MD, chief of Heart Failure Services at North Shore-LiJ's Plainview Hospital in New York. He was not involved in the recent research.
In the study, Danish researchers led by Martin Ruwald, MD, of Copenhagen University Hospital Gentofte, looked at more than 127,000 patients, median age 64, who were hospitalized for fainting between 1997 and 2009.
Of those patients, more than one-fifth had experienced at least two fainting episodes.
The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16% more likely for those taking one drug; 20% more likely for those taking two drugs and 32% more likely for those taking three or more drugs, the team reported.
Dr. Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of heart medications such as alpha blockers, beta blockers, diuretics, calcium channel blockers and ACE inhibitors.
The study was presented at the annual meeting of the American Heart Association.
Better Drug Storage
When 2,131 parents and grandparents of kids ages one to five were surveyed, nearly one-quarter of grandparents (5% of parents) reported keeping prescription drugs, including daily dose pill storage boxes that children can easily open, in readily accessible places. Unintentional poisonings from medications are a leading cause of emergency room visits for children ages six and under.
Vital: Store all medications out of reach of young children-on upper shelves of cabinets or the top of the refrigerator.
And remember: Childproof lids work only when closed correctly.
What You And Your Doctor Should Do
Dr. Friedman said fainting, which doctors call "syncope," isn't uncommon among heart patients.
"In my practice, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours along the day as needed," he said. Often, detailed discussions with patients or their caregivers allow them to adjust dosing schedules on their own based on blood pressure readings or other medical factors, Dr. Friedman added.
"I find these measures help patients adhere to potentially difficult medication regimens, maximize drug optimization, and minimize the chances of dizziness, lightheadedness or overt passing out spells," he said.